If you are being treated with antihypertensive drugs don't miss this section.
Antihypertensive drugs produce two basically different groups of side effects which everyone on this type of medication should know about. On the one hand, comparatively minor discomfort which should not cause undue alarm, but on the other hand, warning signals of typical side effects that should be recognized and immediately brought to the attention of the doctor.
In the early days or weeks of drug therapy some patients experience symptoms of low blood pressure (hypotension), the reason being that the brain, long accustomed to a pressure of let us say 200/120 mm Hg initially reacts to lowered levels of say 140/90 as though they were suffering from hypotension. This sensation persists until the brain has adjusted to the lower pressure.
If you are being treated with antihypertensive drugs you should know that such harmless reactions generally don't last more than a few weeks. During this transitional period patients frequently complain that everything seems slowed down: their thinking, their reactions, even their speech. Their Concentration and memory are affected, work seems more difficult, they need more sleep.
The patient may think that since the pills make him feel worse instead of better something must be wrong with the treatment. He may decide to cut down on the dosage or stop taking the drugs altogether without consulting his doctor. That would be a bad mistake and, beyond that, a dangerous and shortsighted course. These symptoms can be avoided or at least kept to a minimum by bringing down the pressure gradually over a period of two to three weeks.
There are, of course, exceptions. While some people have practically no problems, others respond with serious complaints for a long time. If the discomfort persists or if the reactions are very severe (drowsiness, nausea, vertigo) the doctor must be informed promptly. He can check to see whether the decrease in blood pressure has exceeded the tolerance of the brain or kidneys, i.e., whether these reactions are the results of "relative hypotension" or of an inability to tolerate the medication.
Specific side effects and their warning signals
This section does not deal with the minor, temporary reactions to the lowering of the blood pressure but with the typical side effects of specific drugs.
Practically all drugs have undesirable side effects. One might even say that there can be no effective drug against high blood pressure without some side effects. However, the extent and degree of the individual response to a given drug cannot be predicted. It is therefore essential that everyone taking any of these drugs learn about the possible side effects and their warning signals.
Excessive fatigue, dullness, weakness, and loss of energy
can be caused by clonidine, reserpin, and to a lesser extent methyldopa as well. Patients on these medications must be prepared for these symptoms for they can become work and driving hazards. That is one of the reasons that I have devoted a section especially to the realtionship between hypertension and driving. Undesirable side effects can often be eliminated by reducing dosages; if that does not work other drugs may have to be substituted.
Vertigo, dizziness, and a tendency to fall can be brought on by guanethidine and sometimes by other powerful antihypertensive drugs as well. Because these medications affect the sympathico-adrenergic system they can block the adaptive mechanisms of the circulation which prevent a sudden drop in blood pressure when getting up from a sitting position or when standing. To put it differently: guanethidine and occasionally methyldopa and clonidine will lower the blood pressure more in an upright position than when lying down. If the dosage taken is too large the pressure can go down so much as to cause fainting spells. A person treated with these drugs or someone who for any other reason reacts similarly should avoid excessive exposure to the sun, alcohol, rich foods, and strenuous physical activity. A patient experiencing any of these sensations should immediately inform his doctor.